Minnesota, 2011

Lightning Strike in Minnesota, June 21, 2011

June 21, 2011 · NWS MPX · 1 event in 1 county or zone

A large thunderstorm complex moved northward across southern Minnesota during the morning of June 21st. A lightning strike caused over 100,000 in damage to residence in Eagan, Minnesota, around 5 am.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large thunderstorm complex moved northward across southern Minnesota during the morning of June 21st. A lightning strike caused over 100,000 in damage to residence in Eagan, Minnesota, around 5 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 21, 12:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 12:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 AM CDT TUE JUN 21 2011

.DISCUSSION...

MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE DURATION OF THE
HEAVY RAINFALL...HOW MUCH AND WHERE WILL THE HEAVIEST RAINFALL
OCCUR BASED ON CONVECTION/LOW LEVEL CONVERGENCE AND DEFORMATION
ZONE.

ONE MAIN KEY IS THAT SHORT TERM MODELS HAVE A FAIRLY GOOD HANDLE
ON EARLY MORNING CONVECTION LOCATION AND OVERALL
COVERAGE/INTENSITY AS IT MOVES INTO SOUTHERN MN.

REGIONAL RADAR/SATELLITE IMAGERY INDICATED TWO AREAS OF
CIRCULATION WHICH IS RELATED TO THE UPPER LOW IN EASTERN
NEBRASKA...AND DECAYING MCS ACROSS SD. ALTHOUGH THE DECAYING MCS
ACROSS SD WILL HAVE SOME INFLUENCE ON WHERE THE DEFORMATION SETS
UP ACROSS WC MN...MAIN UPPER LOW WILL HAVE MORE OF AN INFLUENCE IN
TODAYS FORECAST IN TERMS OF THE SET UP ON HEAVIER RAIN BANDS AND
SVR WX THREATS.

DEPENDING UPON WHERE THE UPPER LOW MIGRATE ACROSS NEBRASKA...INTO
NW IA...THEN SLOWLY MOVING ACROSS THE MN/IA BORDER...WILL
DETERMINE WHERE THESE HEAVIER BANDS OCCUR. LATEST GUIDANCE AND
REGIONAL OBSERVATIONS INDICATED THAT WC INTO CENTRAL MN WILL SEE
THE BULK OF THE HEAVIER RAINFALL TODAY...ONCE THE EARLY MORNING
CONVECTION MOVE NORTHWARD ACROSS S MN. THIS IS WHY HIGHER POPS ARE
ACROSS CENTRAL/WC MN...AND LOWER POPS ALONG THE IA/MN BORDER.
THERE MAY EVEN BE SOME AFTN SUNSHINE ALONG THE MN/IA BORDER WHICH
WILL SET THE STAGE FOR SVR WX POSSIBILITIES ACROSS SC/SE MN THIS
AFTN. WILL HIGHLIGHT THIS AREA IN THE MORNING HWO.

AS THE UPPER LOW BEGINS TO MOVE INTO NE IA...THEN EVENTUALLY FILLS
AND LIFTS ACROSS THE GREAT LAKES...THE HEAVIER RAINFALL WILL
DECREASE SUBSTANTIALLY WITH ONLY LEFTOVER SHRA/DRIZZLE FOR
WED/THU. CURRENT FLOOD WATCH IS IN A GOOD LOCATION BASED ON THE
CURRENT TRENDS AND FORECAST OF THE UPPER LOW MIGRATION
TODAY/TONIGHT. REMEMBER...ANY DEVIATION TO THIS UPPER LOW WILL
DETERMINE THE HEAVIER RAINFALL AMTS ACROSS THE FA. AS WITH THE
CURRENT QPF AMTS...A BROAD AREA OF ONE TO TWO INCHES IS LIKELY CWA
WIDE...WITH TWO TO THREE INCHES ACROSS THE NORTH/WESTERN FA. THERE
IS ALSO A VERY GOOD POSSIBILITY OF LOCALIZED FOUR TO FIVE INCH
TOTALS BASED ON PWS AND THE AMT OF RAINFALL ALREADY FALLEN IN SD.

AS WITH THE PREVIOUS FORECAST...THIS SYSTEM WILL BE SLOW TO MOVE
OUT OF THE REGION WHICH MEANS A PERSISTENT CHC OF -SHRA/DRIZZLE
ACROSS THE FA THRU THU...WITH A SLOW IMPROVEMENT THU AFTN IN THE
WEST...AND THU NIGHT IN THE EAST. FRIDAY/SATURDAY SEEM TO BE DRY
AT THIS TIME BASED ON TRENDS OF THE LATEST LONGER RANGE MODELS.
..JLT..

&&

.AVIATION.../06Z TAF ISSUANCE/

DESPITE IT BEING THE LONGEST DAY OF THE YEAR TODAY...THE PRIMARY
CONCERN WILL BE LOW CLOUDS AND WIDESPREAD PRECIPITATION. LOW
PRESSURE ACROSS FAR SOUTHERN NEBRASKA WILL GRADUALLY TRANSLATE
NORTHEAST...SPREADING ONE PRIMARY AXIS OF RAIN AND EMBEDDED
THUNDERSTORMS NORTHWARD ACROSS THE LOCAL AREA THROUGH THIS
MORNING. CEILINGS WILL LOWER WITH THIS...GENERALLY 700-1200
FT...WHILE VISIBILITY WILL FALL TO THE MVFR RANGE. BESIDES SOME
GUSTIER STORMS THROUGH 09Z...THE REMAINDER OF THE MID TO LATE
MORNING STORMS SHOULD PRIMARILY ONLY PRODUCE SCATTERED IFR
VISIBILITIES. AS THE LOW PRESSURE APPROACHES DURING THE AFTERNOON
TUESDAY...CONTINUED MVFR CLOUDS AND AREAS OF SHOWERS WILL
CONTINUE. THERE IS A CHANCE FOR IFR CEILINGS TO PREVAIL THROUGH
THE ENTIRE DAYLIGHT TOMORROW AT ALL TAF SITES...BUT MOST FAVORED
AT WESTERN MN AIRPORTS. THE INSTABILITY MAY RE-INCREASE DURING
THE AFTERNOON INTO THE EARLY EVENING TO PROMOTE THUNDERSTORMS ONCE
AGAIN. WINDS WILL REMAIN FROM THE GENERAL EASTERLY
DIRECTION...WITH SOME GUSTINESS TO 20 TO 25 KTS.

MSP...RAIN WILL DEFINITELY REACH THE AIRPORT...BUT THUNDERSTORM
COVERAGE IS LIKELY TO DECREASE AS THE STORMS APPROACH. STILL
BELIEVE IT WILL BE CLOSE ENOUGH TO MENTION. RAIN...POSSIBLY DOWN
TO SHOWER ACTIVITY...IS EXPECTED TO BE CONTINUING DURING THE
MORNING RUSH. MVFR VISIBILITIES ARE MOST FAVORED WITH IFR
CEILINGS DURING THE RUSH. CONFIDENCE IN SUB 1700 FT CEILINGS AT
DAYBREAK IS HIGH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BLUE EARTH-BROWN-
     CHIPPEWA-DOUGLAS-FARIBAULT-FREEBORN-KANDIYOHI-LAC QUI PARLE-
     LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-
     RENVILLE-RICE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WATONWAN-YELLOW MEDICINE.

WI...NONE.
&&

JLT/MTF
Hazardous weather outlook, Jun 21, 3:22 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 AM CDT TUE JUN 21 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
422 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND
EAST CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN LATER
TODAY. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL IS ALSO LIKELY TODAY...AND INTO THIS EVENING. SEE
THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RUNOFF FROM HEAVY RAINFALL MONDAY AND TUESDAY WILL LEAD TO
FLOODING OF AREA STREAMS...CREEKS AND RIVERS. SEE THE LATEST
FLOOD WATCH AND RIVER FLOOD WARNINGS THAT ARE IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

JLT

In the hours before

Special weather statement, Jun 20, 10:11 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1111 PM CDT MON JUN 20 2011

MNZ091-210500-
MARTIN-
1111 PM CDT MON JUN 20 2011

...THUNDERSTORMS MOVING INTO MARTIN COUNTY THROUGH
MIDNIGHT CDT...

AT 1106 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BREWSTER TO 6 MILES SOUTH
OF SUPERIOR TO MALLARD...IOWA. THESE STORMS WERE MOVING NORTHEAST AT
35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DUNNELL.
  SHERBURN.
  WILBERT.
  WELCOME.
  CEYLON.
  FAIRMONT.

LAT...LON 4349 9485 4351 9487 4384 9487 4385 9475
      4378 9459 4350 9427 4349 9472
TIME...MOT...LOC 0409Z 212DEG 28KT 4370 9542 4337 9491
          4292 9468
Special weather statement, Jun 20, 10:57 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 PM CDT MON JUN 20 2011

MNZ082>085-091>093-210545-
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN-
1157 PM CDT MON JUN 20 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BLUE EARTH...
FARIBAULT...FREEBORN...MARTIN...STEELE...WASECA AND WATONWAN COUNTIES
THROUGH 1245 AM CDT...

AT 1151 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WELCOME TO 10 MILES
SOUTHWEST OF ELMORE TO 9 MILES SOUTHWEST OF LAKE MILLS. THESE STORMS
WERE MOVING NORTH AT 45 MPH.

WINDS UP TO 45 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FAIMONT.
  BLUE EARTH.
  WINNEBAGO.
  MAPLETON.
  TRUMAN.
  MADELIA.
  NEW RICHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4363 9475 4411 9454 4411 9427 4396 9341
      4379 9339 4349 9350 4349 9450
TIME...MOT...LOC 0455Z 197DEG 43KT 4369 9460 4346 9422
          4334 9359
Special weather statement, Jun 20, 11:32 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1232 AM CDT TUE JUN 21 2011

MNZ083>085-092-093-210630-
BLUE EARTH-FARIBAULT-FREEBORN-STEELE-WASECA-
1232 AM CDT TUE JUN 21 2011

...THUNDERSTORMS MOVING INTO BLUE EARTH...FARIBAULT...FREEBORN...
STEELE AND WASECA COUNTIES THROUGH 130 AM CDT...

AT 1228 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF BRUSH CREEK
TO 3 MILES NORTHWEST OF GLENVILLE TO 8 MILES SOUTHEAST OF NORTHWOOD.
THESE STORMS WERE MOVING NORTH AT 35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ALBERT LEA.
  BRUSH CREEK.
  DELAVAN.
  LONDON.
  MINNESOTA LAKE.
  MAPLETON.
  EAGLE LAKE.
  WASECA.
  OWATONNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4349 9408 4424 9398 4424 9378 4420 9377
      4420 9355 4417 9341 4420 9340 4419 9305
      4349 9306
TIME...MOT...LOC 0530Z 187DEG 32KT 4368 9394 4361 9332
          4342 9307
Special weather statement, Jun 21, 1:08 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 AM CDT TUE JUN 21 2011

MNZ069-070-076>078-084-085-210800-
DAKOTA-GOODHUE-LE SUEUR-RICE-SCOTT-STEELE-WASECA-
208 AM CDT TUE JUN 21 2011

...THUNDERSTORMS MOVING INTO...GOODHUE...LE SUEUR...RICE...
STEELE AND WASECA COUNTIES THROUGH 300 AM CDT...

AT 200 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
MORRISTOWN TO OSLO. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DEERFIELD.
  MEDFORD.
  WARSAW.
  FARIBAULT.
  RUSKIN.
  KENYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A QUICK INCH OF RAIN IS POSSIBLE FROM THESE THUNDERSTORMS. THIS MAY
RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA
ROADWAYS.

&&

LAT...LON 4419 9366 4457 9332 4425 9254 4420 9254
      4419 9256 4419 9303 4395 9305
TIME...MOT...LOC 0705Z 217DEG 20KT 4423 9347 4391 9269
Special weather statement, Jun 21, 3:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 AM CDT TUE JUN 21 2011

MNZ041>043-047>051-054>060-064>070-073>078-082>085-091>093-211145-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-SHERBURNE-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...MORRIS...GLENWOOD...ST. CLOUD...FOLEY...
ELK RIVER...MADISON...BENSON...MONTEVIDEO...WILLMAR...
LITCHFIELD...MONTICELLO...MINNEAPOLIS...GRANITE FALLS...OLIVIA...
HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE...BURNSVILLE...
REDWOOD FALLS...NEW ULM...ST. PETER...LE SUEUR...FARIBAULT...
RED WING...ST. JAMES...MANKATO...WASECA...OWATONNA...FAIRMONT...
BLUE EARTH...ALBERT LEA
432 AM CDT TUE JUN 21 2011

...STRONG EAST WINDS EARLY THIS MORNING...

EXPECT INTERVALS OF STRONG EAST WINDS EARLY THIS MORNING...AS
REMNANTS OF THE THUNDERSTORMS THAT MOVED THROUGH THIS
MORNING...GENERATE THESE STRONGER WIND GUSTS. WINDS SPEEDS OF
AROUND 30 MPH WITH A FEW GUSTS TO 45 MPH ARE POSSIBLE.

The radar

The Minneapolis radar (KMPX), 32 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dakota

When
June 21, 4:00 AM CST
Where
Dakota County, 0.37 mi SSW of Eagan
Property damage
$100,000
Reported by
Newspaper
Coordinates
44.795, -93.173

Lightning stuck a home in Eagan, Minnesota during the morning of June 21st and caught fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302025.